Mar 26, 2013 12:00 PM by Robert Preidt
TUESDAY, March 26 (HealthDay News) -- As thousands of college students head to sunny spots for spring break, getting temporary tattoos may seem like a fun thing to do. But the U.S. Food and Drug Administration warns that they can cause blisters and permanent scarring.
While the ink used for permanent tattoos is injected into the skin, temporary tattoos are applied to the skin's surface. Temporary tattoos often use "black henna," which may contain a coal-tar hair dye containing p-phenylenediamine (PPD), an ingredient that can cause dangerous skin reactions in some people.
By law, PPD is not permitted in cosmetics intended to be applied to the skin, the FDA noted.
The agency has received reports of serious and long-lasting reactions in people who received temporary black henna tattoos. The reported problems include redness, blisters, raised red weeping lesions, loss of pigmentation, increased sensitivity to sunlight and permanent scarring. The reactions can occur immediately or up to two or three weeks later.
Incidents involving black henna tattoos that were reported to the FDA include:
The FDA said that people who have a reaction to, or concern about, a temporary tattoo should contact a health care professional and contact MedWatch, which is the agency's safety information and problem-reporting program. This can be done online or by phoning 1-800-FDA-1088.
The Nemours Foundation offers youngsters information about tattoos.